Limits...
Oxcarbazepine induced toxic epidermal necrolysis - a rare case report.

Guleria VS, Sharda C, Rana T, Sood AK - Indian J Pharmacol (2015 Jul-Aug)

Bottom Line: Oxcarbazepine, a 10-keto analog of carbamazepine, is an anticholinergic, anticonvulsant and mood stabilizing drug, used primarily in the treatment of epilepsy.Its efficacy is similar to carbamazepine but allergic reactions and enzyme induction is low.We describe a case of oxcarbazepine induced TEN, who presented with erythematous ulcerative maculopapular rash.

View Article: PubMed Central - PubMed

Affiliation: Department of Medicine, Military Hospital, Palampur, Himachal Pradesh, India.

ABSTRACT
Carbamazepine, is well known to cause Stevens-Johnson syndrome and toxic epidermal necrolysis(TEN). Oxcarbazepine, a 10-keto analog of carbamazepine, is an anticholinergic, anticonvulsant and mood stabilizing drug, used primarily in the treatment of epilepsy. Its efficacy is similar to carbamazepine but allergic reactions and enzyme induction is low. We describe a case of oxcarbazepine induced TEN, who presented with erythematous ulcerative maculopapular rash.

No MeSH data available.


Related in: MedlinePlus

Ulcerative lesions on lips and oral mucosa
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4527075&req=5

Figure 1: Ulcerative lesions on lips and oral mucosa

Mentions: A Sixty-year-old elderly male, a known hypertensive on tablet losartan since 5 years had a hemorrhagic stroke in January 2014. He was prescribed tablet phenytoin because of recurrent generalized seizures, following the cerebrovascular accident. Because of poor control of seizures, the patient was put on oxcarbazepine, 300 mg BD with gradual tapering of phenytoin in May 2014. After 2 weeks of starting oxcarbazepine, the patient presented with a generalized rash all over the body and high-grade fever. Rash was maculopapular and more on the back. [Figures 1 and 2] Within next 2 days, he developed blisters on his upper extremities, followed by multiple oral ulcers, and hyperemic conjunctivae. Investigation reports revealed leukocytosis, elevated C-reactive protein [Table 1]. Patient's skin biopsy revealed full-thickness necrosis of the epidermis, confirming the diagnosis of TEN. Oxcarbazepine was immediately stopped. He was started on tapering doses of steroids, anti H1, and H2 receptor blockers. Patient improved in a week. AED levetiracetam 500 mg BD was prescribed, the patient did not have a breakthrough seizure. It took another fortnight for complete resolution of lesions.


Oxcarbazepine induced toxic epidermal necrolysis - a rare case report.

Guleria VS, Sharda C, Rana T, Sood AK - Indian J Pharmacol (2015 Jul-Aug)

Ulcerative lesions on lips and oral mucosa
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4527075&req=5

Figure 1: Ulcerative lesions on lips and oral mucosa
Mentions: A Sixty-year-old elderly male, a known hypertensive on tablet losartan since 5 years had a hemorrhagic stroke in January 2014. He was prescribed tablet phenytoin because of recurrent generalized seizures, following the cerebrovascular accident. Because of poor control of seizures, the patient was put on oxcarbazepine, 300 mg BD with gradual tapering of phenytoin in May 2014. After 2 weeks of starting oxcarbazepine, the patient presented with a generalized rash all over the body and high-grade fever. Rash was maculopapular and more on the back. [Figures 1 and 2] Within next 2 days, he developed blisters on his upper extremities, followed by multiple oral ulcers, and hyperemic conjunctivae. Investigation reports revealed leukocytosis, elevated C-reactive protein [Table 1]. Patient's skin biopsy revealed full-thickness necrosis of the epidermis, confirming the diagnosis of TEN. Oxcarbazepine was immediately stopped. He was started on tapering doses of steroids, anti H1, and H2 receptor blockers. Patient improved in a week. AED levetiracetam 500 mg BD was prescribed, the patient did not have a breakthrough seizure. It took another fortnight for complete resolution of lesions.

Bottom Line: Oxcarbazepine, a 10-keto analog of carbamazepine, is an anticholinergic, anticonvulsant and mood stabilizing drug, used primarily in the treatment of epilepsy.Its efficacy is similar to carbamazepine but allergic reactions and enzyme induction is low.We describe a case of oxcarbazepine induced TEN, who presented with erythematous ulcerative maculopapular rash.

View Article: PubMed Central - PubMed

Affiliation: Department of Medicine, Military Hospital, Palampur, Himachal Pradesh, India.

ABSTRACT
Carbamazepine, is well known to cause Stevens-Johnson syndrome and toxic epidermal necrolysis(TEN). Oxcarbazepine, a 10-keto analog of carbamazepine, is an anticholinergic, anticonvulsant and mood stabilizing drug, used primarily in the treatment of epilepsy. Its efficacy is similar to carbamazepine but allergic reactions and enzyme induction is low. We describe a case of oxcarbazepine induced TEN, who presented with erythematous ulcerative maculopapular rash.

No MeSH data available.


Related in: MedlinePlus